Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at May 31, 1996, 8:21 PM CDT for Ness County, Rush County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1996, 8:21 PM CDT (01:21 UTC)
- Expired
- May 31, 1996, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2053 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1501 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 010122 FFWDDC KSC165-135-010430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 821 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL KANSAS ...WESTERN RUSH COUNTY IN WEST CENTRAL KANSAS ...EASTERN NESS COUNTY ...FLASH FLOODING LIKELY IN EASTERN NESS AND WESTERN RUSH COUNTIES... SLOW MOVING THUNDERSTORMS HAVE PRODUCED WIDESPREAD RAINFALL OF NEAR 3 INCHES WITH LOCAL TOTALS IN EXCESS OF 4 INCHES IN A 5 MILE WIDE AREA EXTENDING FROM 5 MILES NORTH OF NESS CITY TO 3 MILES NORTH OF ALEXANDER. AN OBSERVER IN ALEXANDER REPORTED 2.75 INCHES OF RAIN AND WATER FLOWING OVER LOCAL ROADWAYS. RAPID RISES CAN BE EXPECTED ALONG WALNUT CREEK AND ITS TRIBUTARIES...AND SECONDARY ROADWAYS LIKELY WILL BE INUNDATED. PERSONS PLANNING TRAVEL IN THE FLASH FLOOD WARNING AREA SHOULD EXERCISE EXTREME CAUTION. REMEMBER THAT FLOWING WATER ONLY 18 INCHES DEEP IS SUFFICIENT TO WASH CARS FROM ROADWAYS. DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADWAYS. THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:43 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 31, 3:43 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT FRI MAY 31 1996 WILL KEEP THIS SHORT AS WATCH BOXES AND CONVECTION ARE STARTING TO GO UP. WEAK S/W IS EVIDENT ON WV THIS EVENING. CONVECTION IS BEGINING TO FIRE WITH THIS FEATURE ALONG A DRY LINE/CONVERGENCE ZONE. CAPES ARE AROUND 3000 AND PRECIPITABLE WATER IS QUITE HIGH AS WELL. THIS LOOKS LIKE A BUSY EVENING. XPT THE THUNDERSTORMS TO MOVE EAST OF MOST OF THE CWA BY OR SHORTLY AFTER MIDNIGHT. HAVE WORDED ZONES ACCORDINGLY. THE NEXT TWO DAYS LOOK RATHER QUIET AS A WEAK COLD FRONT PUSHES ACROSS OK SATURDAY AND SAT NIGHT. WENT FAIRLY CLOSE TO GUIDANCE. THE ONLY POTENTIAL PROBLEM IS RETURN FLOW ON SUNDAY...WITH ENOUGH MOISTURE POSSIBLY RETURNING TO KICK OFF A FEW TRW IN THE SW PART OF THE CWA. WILL LEAVE THAT FOR LATER SHIFT TO PONDER. DDC BB 060/080 056/083 055 610 GCK BB 057/082 055/084 054 610 EHA BB 056/084 054/085 056 400 LBL BB 059/083 058/083 055 n610 HYS BB 058/079 055/081 053 610 P28 BB 063/082 059/084 056 610 MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 69 min |
| May 31, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 69 min |
| May 31, 7:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 31, 7:12 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 60 min |
| May 31, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| May 31, 7:53 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 52 min |
| May 31, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| May 31, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 47 min |
| May 31, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 59 min |
| May 31, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 31, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| May 31, 9:37 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 53 min |
| May 31, 10:03 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 42 min |
| May 31, 10:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
| Jun 1, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Grant | 45 min |
| Jun 1, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 45 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.